NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, May 25, 2017
I`m only 20 years old and I have had a problem for around 5 years now with my leg. Every so often, my leg from my ankle to my knee gets bright red, its painful, swollen, I get a grossly high fever. I know that when my infection flares up, it`s a cellulitis. They have diagnosed me with having Staph, and they are running out of antibiotics to use, seeing as how I`ve become resistant to most. Well I went to the doctor today because it`s giving me problems again, and I never mentioned this to any of them before, but I can`t ever breathe when my infection is active. It feels like my chest is collapsing. My doctor found fluid on my lungs, and she will more than likely put me in the hospital again for IV antibiotics and lasix. Is there any way to prevent this from coming back. I`ve been in and out of hospitals since I was 15, I`ve been on antibiotics from Vancomycin, Erythromycin, Levaquin, Clindamycin, Zithromycin, Keflex, Bactrim, and I`m allergic to PCN. So as you can see I`ve been thru quite a few, and those are just the ones off the top of my head. Is there any out there that could kill it for good? I`ve been to some of the best doctors and hospitals in the country, and still nothing is ever said for sure. Just wondering if you have any advice for me.
It would not be appropriate to try to diagnose or make treatment recommendations for a specific case over the internet. The problem as you describe it does not sound like a case of antibiotic failure. Rather, there is some other reason or reasons you are getting recurrent cellulitis. Examples would be: inability of the skin to defend against infection, problems with the blood supply, problems with the blood or lymph drainage, underlying bone or muscle problems, inability of the white blood cells to ingest and kill bacteria, insufficient antibody and/or complement responses, deficient immune responses. Your doctors will be working with you to try to determine which of these situations are playing a role. Good luck.
Peter T Frame, MD
Emeritus Professor of Clinical Medicine
College of Medicine
University of Cincinnati